Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 61, NWS St. Louis, MO

May 28, 2020Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2020, 8:54 PM CDT for Marion County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 8:54 PM CDT (01:54 UTC)
Expired
May 28, 2020, 9:30 PM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS53 KLSX 290154
SVRLSX
ILC121-290230-
/O.NEW.KLSX.SV.W.0061.200529T0154Z-200529T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
854 PM CDT Thu May 28 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marion County in south central Illinois...

* Until 930 PM CDT.

* At 854 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Salem, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Salem, Helm, Iuka, Kell and Cartter. 

This includes Interstate 57 in Illinois near exit 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 8893 3847 8901 3860 8902 3866 8870
      3848 8870
TIME...MOT...LOC 0154Z 265DEG 13KT 3853 8889 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
249 
WWUS53 KLSX 290214
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
914 PM CDT Thu May 28 2020

ILC121-290230-
/O.CON.KLSX.SV.W.0061.000000T0000Z-200529T0230Z/
Marion IL-
914 PM CDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN MARION COUNTY...

At 914 PM CDT, a severe thunderstorm was located near Omega, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salem, Helm, Iuka, Kell and Cartter. 

This includes Interstate 57 in Illinois near exit 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 8893 3847 8901 3860 8902 3866 8870
      3848 8870
TIME...MOT...LOC 0214Z 264DEG 13KT 3861 8881 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
351 
WWUS53 KLSX 290225
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
925 PM CDT Thu May 28 2020

ILC121-290235-
/O.EXP.KLSX.SV.W.0061.000000T0000Z-200529T0230Z/
Marion IL-
925 PM CDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY
WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3848 8893 3847 8901 3860 8902 3866 8870
      3848 8870
TIME...MOT...LOC 0225Z 265DEG 13KT 3861 8877 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:03 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 28, 7:03 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
703 PM CDT Thu May 28 2020

.SHORT TERM...  (Through Late Friday Night)
Issued at 300 PM CDT Thu May 28 2020

An extensive band of rain/showers and some embedded thunder
currently stretching from southeast IA across western MO into
southeast KS is spanning a slowly advancing cold front and is
being driven to a large degree by mid level frontogenetic forcing
associated with a northern stream trof moving into the upper MS
Valley and the southern stream upper trof/low centered through the
lower-middle MS Valley. This band is impacting northeast MO at this
time and will probably slide a bit into central MO into the early
evening. Further east much of the CWA is currently experiencing
scattered thunderstorms which are being fueled by MLCAPE of
roughly 1000+ j/kg. We should continue to see scattered
thunderstorms for the remainder of the afternoon into the early
evening, perhaps at times organizing into small clusters or bands.
Deep layer shear is quite weak and any severe weather threat
would appear to be rather isolated damaging winds, potentially a
wet microburst or where some cold pools could merge. There is also
an isolated threat of heavy rain where these bands could produce
a period of training.

The current expectation is that the overall coverage of precipitation
and especially storms should diminish after 00z with diminishing
heating and associated decrease in instability. The aforementioned
band of frontogenetically forced precipitation should also
gradually lose its structure as it moves east owing to the lifting
and weakening southern stream upper trof/low. This trend will
continue late evening into overnight at a more accelerated clip
with coverage of showers and any residual storms diminishing
quickly. This will occur in association with the advancing cold
front and continued east-northeast movement and weakening of the
upper low/trof as it phases with the northern stream trof.

There could be a few lingering showers in far southeast MO and
southwest IL early on Friday morning as the cold front and upper
trof continues to move east. The main story on Friday will be
somewhat gusty northwest winds in the wake of the cold front that
will usher in cooler and less humid air and finally bring a period
of dry weather.

Glass

.LONG TERM...  (Saturday through Next Thursday)
Issued at 300 PM CDT Thu May 28 2020

The latest guidance continues show a highly amplified upper air
pattern across NOAM this weekend with our region strongly under
the influence of a deep longwave trof over eastern NOAM. This
pattern will maintain surface high pressure across the Mid MS
Valley region through the weekend with lower humidity and cooler
temperatures and all the guidance supports below normal
temperatures.

Like mentioned yesterday we need to keep a wary eye on the
northwest flow in this pattern for potential short waves that
could either bring more cloud cover or perhaps high-based showers
or remnants of a decaying Plains MCS. One such wave should at
least bring us an increase in clouds Saturday afternoon and
evening. The NAM wants to actually bring precipitation into
central MO but at this time there is really no appreciable low
level forcing that would strongly support this scenario and thus a
dry forecast with more clouds has been maintained.

We will see progression of the pattern heading into the first
half of next week as the eastern NOAM trof moves into the western
Atlantic and the Plains upper ridge builds into the MS Valley.
The models overall agree on this scenario however depart on the
amplitude and strength of the upper ridge after Tuesday. Given
this pattern shift, we will still see a return of summer heat
more typical of June in the Tuesday and Wednesday time frame when
south-southwest low level flow will become established and
temperatures should rise to above normal levels.

Like mentioned yesterday from late Wednesday into Thursday there
is a bit more uncertainty with a decent amount of spread in the
deterministic models and ensemble prediction systems. The
differences continue to revolve around the strength and extent of
upper ridging from the Plains into the mid MS Valley and the depth
of trofing from the Great Lakes into the eastern U.S.. The ECMWF
remains quite bullish with this trofing with a cold frontal
passage through the CWA Wednesday night into Thursday. There has
also been a trend in the operational GFS to at least bring a front
into the northern CWA. The progress and position of this front
will ultimately impact thunderstorm chances and longevity of the
above normal temperatures.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 646 PM CDT Thu May 28 2020

A small area of low MVFR and IFR ceilings over central Missouri is
expected to improve this evening as a cold front moves into the
area and drier air filters into central Missouri. However, until
then the low ceilings are expected to prevail. Further east
scattered showers and thunderstorms are expected to diminish
through the evening hours. Moisture is expected to pool ahead of
the front, and ceilings in the 1000-2000ft range as it moves
through east central and southeast Missouri into southwest
Illinois overnight tonight. Low ceilings will likely persist in
these areas until around 12Z when drier air will break up the low
clouds. VFR flight conditions are expected to prevail thereafter.

SPECIFICS FOR KSTL:

We have a couple more hours to worry about thunderstorms at
Lamber...in fact, one just developed east of the airport within
the last 15 minutes. Therefore will keep VCTS in the TAF until
03Z. By then, loss of daytime heating should preclude additional
thunderstorm development. Guidance continues to show an area of
low MVFR ceilings moving into the terminal in the vicinity of the
cold front that moves through overnight. The drier air behind the
wind shift lags back in central Missouri until Friday morning, but
expect the MVFR ceilings to break up after 12Z. VFR flight
conditions are expected to prevail thereafter.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 28, 3:36 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
336 PM CDT Thu May 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
336 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across parts of eastern Missouri and
western Illinois through early this evening. A strong storm with
gusty winds is possible. Also a few storms could produce locally
heavy rain and localized flash flooding.

Major flooding is occurring along the Illinois River above Hardin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across parts of the area Wednesday
through Thursday.

Major flooding is occurring along the Illinois River above Hardin.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to relay any reports of flooding, rainfall greater
than 2 inches, or strong winds.

Glass

In the hours before

Local storm report, May 28, 5:46 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             FLETCHER                38.16N 90.74W
05/28/2020  E1.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

MRM
Local storm report, May 28, 5:54 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      1 ENE HULL              39.72N 91.18W
05/28/2020                   PIKE               IL   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTED PONDING WATER 2-5 INCHES
            DEEP ALONG HWY 106 BETWEEN HULL AND
            KINDERHOOK.

&&

MRM
Local storm report, May 28, 8:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          ATWATER                 39.33N 89.72W
05/28/2020                   MACOUPIN           IL   PUBLIC

            TORNADO OBSERVED MOVING EAST-NORTHEAST AND
            THEN DISSIPATED.

&&

MRM
Local storm report, May 28, 8:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
826 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          WAGGONER                39.38N 89.64W
05/28/2020                   MONTGOMERY         IL   PUBLIC

            PHOTO OF TORNADO ON SOCIAL MEDIA 10 MILES
            NORTH OF LITCHFIELD, ILLINOIS ALONG I-55 AT
            APPROXIMATELY 5:45PM.

&&

MRM
Local storm report, May 28, 8:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          ATWATER                 39.33N 89.72W
05/28/2020                   MACOUPIN           IL   PUBLIC

            CORRECTS PREVIOUS TORNADO REPORT FROM
            ATWATER. TIME ESTIMATED FROM RADAR.TORNADO
            OBSERVED MOVING EAST-NORTHEAST AND THEN
            DISSIPATED.

&&

MRM
Local storm report, May 28, 8:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
839 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          3 SE ATWATER            39.30N 89.69W
05/28/2020                   MONTGOMERY         IL   PUBLIC

            TORNADO CAUGHT ON VIDEO AND SHARED BY
            EMERGENCY MANAGER. TORNADO DISSIPATED AROUND
            THE 65MM ON I-55 AT THE SOUTHBOUND REST
            AREA.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:37 AM CDTRiver Flood WarningLSXCalhoun21 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.